Thunderstorm Wind, Lipscomb
- When
- September 15, 4:36 PM CST
- Where
- Lipscomb County, 7.83 mi W of Lipscomb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.220, -100.410
An upper level shortwave trough moved east-northeast through southeast Colorado and northeast New Mexico during the afternoon and evening hours. Isolated severe thunderstorms developed in the southern and northeast Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level shortwave trough moved east-northeast through southeast Colorado and northeast New Mexico during the afternoon and evening hours. Isolated severe thunderstorms developed in the southern and northeast Texas Panhandle. Shear and instability were weak. Thunderstorms were generally unorganized and formed in clusters. A thunderstorm that developed over northwest Amarillo moved east and collided with a westward moving outflow boundary. This caused the thunderstorm to intensify. The storm produced golf ball size hail and half dollar size hail to the east of Amarillo. Two outflow boundaries collided to the southeast of Amarillo causing a brief landspout. A severe wind gust was recorded west of Lipscomb from an isolated severe storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 15, 1:42 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 242 PM CDT Thu Sep 15 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Friday night) Issued at 241 PM CDT Thu Sep 15 2022 Upper level S/WV trough axis is currently position across the WRN half of the Panhandles. Expect enough moisture and instability for this disturbance to generate ISO to SCT storms this aftn/eve. 18 UTC RAP analysis indicated around 500 J/kg MLCAPE with around 25-75 J/kg CIN, but the CIN was wiped out in the 19 UTC analysis while MLCAPE increased to 500-1000 J/kg. We have certainly seen CU field develop in the past hour or so and there are even some isolated showers now as well, so convective initiation has begun. Wind shear will be a limiting factor initially, but effective bulk shear is shown to increase to 30-40 kts around 00 UTC which certainly supports the marginal SVR risk per SPC. The potential for svr storms could have been greater, but timing of the strongest lift, best shear and highest MLCAPE are not in perfect alignment mainly due to the location/timing of the S/WV already over the area. S/WV timing/location is the main reason that the highest POPs (30-40 percent) favor the east this aftn. Severe wind gusts will be the greatest threat from storms today, but there could be localized severe hail slightly greater than 1 inch as well. There is a little more cap in place on Friday, but the modest H7 theta-e ridge remaining over the area suggests a final very weak s/wv in the aftn could generate a storm or two in the east where forecast soundings show a period with weak SFC convergence, no cap and 500-1000 J/kg SBCAPE. Based on this, went above NBM POPs and included a mention of TSTMs for areas w/ 10-20 POP just east of AMA. Can't rule out a severe storm given the combination of wind shear and CAPE, but things would have to really come together for that to occur and percentages remain low. Highs will reach the 90s most locations and this will be the first of several days of this to come as things heat up. Gittinger && .LONG TERM ... (Saturday through next Wednesday) Issued at 241 PM CDT Thu Sep 15 2022 Temps nearing triple digit territory again for the early part of the week. Dry until mid to late week when a front comes through. By Saturday there will be general troughing in the west with the axis over California and ridging in the east with the axis over the Ohio Valley. This will place the Panhandles in southwest flow aloft. The trough looks to dig through Sunday down the western coastline. This will allow for a closed high pressure dome to set up over the Ark-La-Tex region for the early part of the week. Long range models continue to bounce around the low around the California coast and the high pressure dome around Texas. As shortwaves ride around the ridge, the flow will likely take storms that form off the mountains northeastward into CO and KS. By midweek though, models indicate a front could enter the Panhandles. The frontal passage looks to bring precip chances with it. Models disagree on the timing of the passage through, which leaves the NBM with various low end precip chances from Wednesday afternoon through the end of the week. Will need to monitor trends for any consistency between models and runs to get a better sense of the frontal timing. Beat && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Thu Sep 15 2022 A weak disturbance should lead to isolated to scattered storms that should begin to develop around 20 UTC. AMA has the best chance of seeing a storm, but the majority of the activity should be east of all three sites. Outside of these, VFR conditions will prevail. A 40-50 kt low level jet will lead to marginal case of LLWS mainly near the OK Panhandle mainly after midnight to around sunrise. Gittinger && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 91 66 93 / 10 10 10 0 Beaver OK 63 94 68 96 / 40 10 10 10 Boise City OK 54 90 59 91 / 10 0 10 0 Borger TX 67 95 70 97 / 10 10 10 0 Boys Ranch TX 63 92 66 94 / 10 10 10 0 Canyon TX 63 91 64 93 / 10 10 10 0 Clarendon TX 63 91 67 93 / 20 10 10 0 Dalhart TX 57 90 60 92 / 10 0 0 0 Guymon OK 61 94 65 96 / 20 10 0 10 Hereford TX 62 92 64 94 / 10 10 10 0 Lipscomb TX 65 94 68 96 / 30 10 10 10 Pampa TX 64 91 67 93 / 20 20 10 0 Shamrock TX 63 94 67 95 / 20 10 10 0 Wellington TX 64 94 68 96 / 10 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...88 LONG TERM....16 AVIATION...02
Hazardous Weather Outlook National Weather Service Amarillo TX 151 PM CDT Thu Sep 15 2022 OKZ001>003-TXZ001>020-317-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 151 PM CDT Thu Sep 15 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms may develop in the eastern two thirds of the Oklahoma and Texas Panhandles this afternoon and evening. If thunderstorms develop, they would be capable of generating localized severe wind gusts. Small hail will be possible, but severe hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible in the eastern half of the combined Panhandles Friday afternoon. Thunderstorms may again be possible in the far west Wednesday afternoon. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Beat
Special Weather Statement
National Weather Service Amarillo TX
401 PM CDT Thu Sep 15 2022
TXZ013-014-018-019-152130-
Gray TX-Donley TX-Carson TX-Armstrong TX-
401 PM CDT Thu Sep 15 2022
...Strong thunderstorms will impact portions of eastern Armstrong,
southeastern Carson, southwestern Gray and Donley Counties through
430 PM CDT...
At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Howardwick to Hedley. Movement
was northeast at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clarendon, Groom, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3521 10120 3532 10108 3529 10081 3489 10054
3482 10054 3475 10115 3475 10119
TIME...MOT...LOC 2100Z 246DEG 9KT 3511 10093 3486 10067
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
403 PM CDT Thu Sep 15 2022
TXZ004-005-009-152130-
Ochiltree TX-Roberts TX-Lipscomb TX-
403 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of Lipscomb,
northeastern Roberts and southeastern Ochiltree Counties through 430
PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Wolf Creek Park, or 20 miles northwest of Canadian,
moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lipscomb, Darrouzett and Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 10046 3606 10054 3601 10054 3598 10061
3605 10076 3615 10081 3650 10045 3650 10031
3649 10024 3625 10007
TIME...MOT...LOC 2102Z 228DEG 17KT 3613 10061
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
428 PM CDT Thu Sep 15 2022
TXZ014-018>020-152200-
Gray TX-Donley TX-Collingsworth TX-Armstrong TX-
428 PM CDT Thu Sep 15 2022
...Strong thunderstorms will impact portions of northeastern
Armstrong, south central Gray, west central Collingsworth and Donley
Counties through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Howardwick to near Hedley.
Movement was east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clarendon, Howardwick, Hedley, Lelia Lake and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3521 10093 3517 10063 3501 10053 3476 10053
3475 10091 3511 10124
TIME...MOT...LOC 2128Z 260DEG 12KT 3508 10084 3484 10062
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
500 PM CDT Thu Sep 15 2022
TXZ014-018>020-152245-
Gray TX-Donley TX-Collingsworth TX-Armstrong TX-
500 PM CDT Thu Sep 15 2022
...Strong thunderstorms will impact portions of east central
Armstrong, southeastern Gray, southwestern Collingsworth and Donley
Counties through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Howardwick to near Lelia
Lake. Movement was northeast at 5 mph. This cluster of storms
continues to train and redevelop, bringing several rounds of heavy
rain.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clarendon, Howardwick, Hedley, Lelia Lake and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 10090 3520 10054 3477 10050 3475 10109
3485 10120 3507 10114
TIME...MOT...LOC 2159Z 243DEG 6KT 3508 10094 3491 10073
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
514 PM CDT Thu Sep 15 2022
TXZ012-013-017-152245-
Potter TX-Randall TX-Carson TX-
514 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northeastern
Randall, southwestern Carson and southeastern Potter Counties through
545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Amarillo, moving northeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Amarillo and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3533 10195 3550 10166 3520 10149 3518 10159
3518 10162 3517 10165 3514 10184
TIME...MOT...LOC 2213Z 246DEG 13KT 3529 10179
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
527 PM CDT Thu Sep 15 2022
TXZ005-152315-
Lipscomb TX-
527 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southwestern
Lipscomb County through 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lipscomb, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lipscomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 10017 3606 10046 3619 10052 3632 10025
3606 10010
TIME...MOT...LOC 2227Z 250DEG 11KT 3614 10037
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DGWThe Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Land spout captured on video and relayed by a storm chaser. Started at 5:38pm and lifted at 5:41 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057510, 1057512, 1057506, 1057507, 1057508, 1057509.